What is Neurocardiogenic Syncope

by Sharon Hopkins


Syncope is a term used to describe a temporary loss of consciousness that results in dizziness. It is commonly referred to as "fainting", "passing out" or a "blackout" and is not limited to a specific age group. However elderly people over seventy are more prone to suffering from this condition. Within this age group there is a recurrence rate of 30%.

Syncope is a symptom of an underlying cause and the treatment for it will vary accordingly. The causes of syncope are classified as neurological, metabolic, psychiatric and cardiac of which cardiac syncope is the most common. Causes of cardiac syncope include:

  • Structural cardiac or cardiopulmonary disease. These include aortic stenosis, mitral stenosis, pulmonary stenosis, aortic dissection, myocardial infraction, pulmonary embolism and obstructive cardiomyopathy.
  • Cardiac arrhythmias. These include tachyaarhythmias and bradyarrhythmias.
  • Neurally mediated syncopal syndrome. These include neurocardiogenic or vasovagal syncope.
  • Orthostatic hypotension. This is related to posture.

Neurocardiogenic syncope occurs as a result of an extreme autonomic response to certain stimuli. The exact mechanism of neurocardiogenic syncope isn't well understood. Scientists suspect that it is caused by the activation of cardiac C fibers which affect the heart rate and the vascular tone.

A diagnosis of neurocardiogenic syncope can be a tricky affair with the patient's history, symptoms and a physical examination being insufficient to confirm the cause. Structural cardiac disease, cardiac arrhythmias and orthostatic hypotension must first be ruled out as causes of the fainting especially in the case of elderly people who have frequent occurrences of the problem. Orthostatic hypotension, which is a drop in blood pressure caused when a person stands up, is also common amongst the elderly. Tests to rule out these other causes also have to be chosen with great care.

Once the other causes of syncope have been ruled out, the doctor or cardiologist will call for a head up tilt test. This is an orthostatic stress test that is usually performed when neurocardiogenic syncope is suspected. In people without this condition, tilting does not result in syncope whereas those with the condition will develop vasodilation accompanied by an abrupt fall in blood pressure and heart rate and consequent syncope.

Treatment for neurocardiogenic syncope involves first educating the patient about his or her condition and identifying and avoiding episodes that trigger the syncope. If you have experienced episodes of neurocardiogenic syncope you will also need to recognize the symptoms that occur prior to the episode such as dizziness or lightheadedness. You can then take certain precautions to avert the episode. Depending on the severity of your condition your doctor may prescribe certain medications. These include:

  • Blood pressure medications Drugs such as Metoprolol (Lopressor) are known as beta blockers and can block some of the signals that can result in syncope.
  • Antidepressants Selective serotonin reuptake inhibitors (SSRIs) such as fluoxetine (Prozac) and sertraline (Zoloft) may also help prevent neurocardiogenic syncope.
  • Vasoconstrictors These are drugs used to treat asthma and increase blood pressure.

Your doctor may also recommend the introduction of certain therapies into your daily routine. These exercise therapies and techniques can prevent blood from pooling in your legs. They include foot and leg exercises that can be performed while you are going about your normal activities, wearing elastic stockings and increasing the salt in your diet provided you do not suffer from hypertension.

In severe cases, your doctor may recommend surgery to insert a pacemaker. This is an electrical device that has its own power source and helps to regulate your heartbeat.

Reference:

http://www.ncbi.nlm.nih.gov/pmc/articles/PMC506859/


Warning: The reader of this article should exercise all precautionary measures while following instructions on the home remedies from this article. Avoid using any of these products if you are allergic to it. The responsibility lies with the reader and not with the site or the writer.
More articles from the Diseases and Ailments Category